Stopping MTX??!

Hi all.. Long term reader little poster.. Just after yopur thoughts really..

Been on MTX, Sulpha & Hydroxy for nearly 3 years now.. never really been totally convinced they work.. now after several months of mouth ulcers, aching bones but no swelling and constant fogginess just come away from the Consultant & he says to stop the MTX for 3 months..

Just to see if it is working or not.. If I end up like a bent old thing the i obviously need it.. if I am free of the pains & constant fatigue, yawning, feeling drained etc.. then I don't..

Has anyone experinced this? What happend & how do you feel?

TIA

Sara

5 Replies

oldestnewest
  • Unfortunately mtx works for only 60%. Are you seronegative? Seems to be many seronegatives who have problems with mtx. Hope it get sorted out soon.

  • Hi Sara - As Simba indicated, it's all pretty individual. When I was on it (for only a year), they just kept increasing the dose time after time, and at the end of the year I was still deforming, sore, fatigued, etc. Since it takes 3 - 4 months to work at all, I don't think you will end up bent and lame in that time (gosh, at least I really hope not!), but it may tell you if you need it (or if it is actually doing anything. It may be that the other two will work without it. Good luck as you go take a break, but I encourage you to keep in close contact with your Doc, especially if you are noticing major changes... Hugs

  • Hiya Sara. I was off MTX for 3 months when changing from another country's system back to the NHS & it was quite obvious I needed it, I had my worst flare ever. Long story short... my original appointment with my chosen Rheumy was cancelled so I had to wait for another with a different Rheumy in order to have my meds reinstated. It was my only DMARD at that time though & I was without all my other meds too, NSAIDS, pain relief etc, so not quite the same experience as you'll have. It will be telling though once you stop it if the HCQ & SSZ keep you from flaring.

    If the elimination doesn't work & the MTX is actually working for you it might be worth discussing with your Rheumy if you change to injections could your current side effects reduce or even go, that is if you're on tablets & have no other options, or even if anti-TNF's/biologics aren't to be considered just yet. Many of us find we do far better on them.

    I hope you get to the bottom of the cause & if it is MTX your Rheumy has another treatment plan lined up for you. x

  • I'm having the same dilemma at the moment, I'm on mtx 20mgs and Benepali a Bisomar and I'm fatiqued all the time and aching joints I've been on the mtx for 3 years now and I think it's stopped working also it infected my gallbladder which landed me in hospital twice and am waiting to get it removed so I phoned my Rheumy nurse and told her and she said they would have to wait to get the report from my gp, I've an appointment at the day hospital on Thursday so we will see what they say, I'm also seronegative and was on sulfazalasine then Hydroxocloroquine along with the mtx before I started on Biologic but they weren't doing any good

  • It might be time to forget MTX and ask your Consultant to look at a biologic - I couldn't tolerate MTX and have been on several biologics (have had to change several times when they stop working after a couple of years). I'm currently on Rituximab which seems to have everything under control. I'm sure you won't end up as a bent old thing in just 3 months. Positive thoughts being sent your way xo

You may also like...